| Model Number |
GLX120408 |
| Medical Device Problem Codes |
Stretched (1601); Difficult to Advance (2920)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/19/2022
Type of Reportable Event
Malfunction
Event or Problem Description
The healthcare professional reported that during a stent-assisted coil embolization procedure with right femoral approach with the target aneurysm located on the basilar tip; a semi-jailing technique was used.The first coil, a 5mm x 15cm galaxy g3 coil was wound into the aneurysm with approximately 1 ¿ 2 loops via the excelsior® sl-10® microcatheter (stryker).A 2.5mm x 17mm lvis¿ jr stent (microvention) was placed using a headway® 17 microcatheter (microvention).After that, the 5mm x 15cm galaxy g3 coil was detached ¿by all winding.¿ there was resistance felt when inserting the second coil, a 4mm x 8cm galaxy g3 xsft (glx120408 / 30704820).Insertion was stopped in the middle and the y-connector part was removed; it was then that the unraveled condition was confirmed.The complaint coil was removed from the patient¿s body and was replaced with a competitor coil.A total of six (6) coils were implanted into the target lesion.There was no negative impact on the patient and the procedure was completed without any problems.Additional concomitant devices used were a chikai 14 200cm guidewire (asahi-intecc), 6fr 80cm st fubuki guide catheter (asahi intecc), and a sofia¿ 5fr 125cm str catheter (microvention).On (b)(6) 2022, preliminary photo images of the complaint device were captured and included in the complaint file by the (b)(4) affiliates.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, and ethnicity were not provided.Procode is krd/hcg.The name, phone and email address of the initial reporter are not available / reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.The product analysis lab reviewed the preliminary photo images of the complaint device.The review is documented below.Photo analysis: it can be observed on the preliminary photo images of the compliant device included in the file that the coil component of the 4mm x 8cm galaxy g3 xsft coil is partially outside of the introducer.One severely stretched condition can be observed on the coil component; in addition, the blue fiber was noted to be broken.It was observed that the embolic coil remains attached to the resistance heating (rh) coil.There were some residues of dried blood observed inside the introducer.No other damages were noted.A review of manufacturing documentation associated with this lot (30704820) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.Even though the issue documented in the complaint regarding a resistance / friction was not able to be evaluated since a functional analysis has to be performed.The severely stretched condition noted in the coil confirm both allegations since this condition may be the result of the difficulties experienced during the procedure.This investigation was performed based only on the photos provided.If the product is received after this investigation, an assessment will be performed as per the conditions of the device returned.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received in the product analysis lab on 29-nov-2022.The returned product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the additional event information received on 16-nov-2022.[additional information]: on 16-nov-2022, additional information was received.The information indicated that there was no resistance between the guidewire and the microcatheter when the target site was being accessed.There were no kinks on the microcatheter that could have contributed to the reported issue.The same microcatheter was used with a competitor coil to complete the procedure.The information indicated that the complaint coil was purposefully detached.There was no blood flow restriction / reduction as a result of the reported issue.E.1: initial reporter phone: (b)(6).The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during a stent-assisted coil embolization procedure with right femoral approach with the target aneurysm located on the basilar tip; a semi-jailing technique was used.The first coil, a 5mm x 15cm galaxy g3 coil was wound into the aneurysm with approximately 1 ¿ 2 loops via the excelsior® sl-10® microcatheter (stryker).A 2.5mm x 17mm lvis¿ jr stent (microvention) was placed using a headway® 17 microcatheter (microvention).After that, the 5mm x 15cm galaxy g3 coil was detached ¿by all winding.¿ there was resistance felt when inserting the second coil, a 4mm x 8cm galaxy g3 xsft (glx120408 / 30704820).Insertion was stopped in the middle and the y-connector part was removed; it was then that the unraveled condition was confirmed.The complaint coil was removed from the patient¿s body and was replaced with a competitor coil.A total of six (6) coils were implanted into the target lesion.There was no negative impact on the patient and the procedure was completed without any problems.Additional concomitant devices used were a chikai 14 200cm guidewire (asahi-intecc), 6fr 80cm st fubuki guide catheter (asahi intecc), and a sofia¿ 5fr 125cm str catheter (microvention).On 31-oct-2022, preliminary photo images of the complaint device were captured and included in the complaint file by the j&j japan affiliates.The product analysis lab reviewed the preliminary photo images of the complaint device.The review is documented below.[photo analysis]: it can be observed on the preliminary photo images of the compliant device included in the file that the coil component of the 4mm x 8cm galaxy g3 xsft coil is partially outside of the introducer.One severely stretched condition can be observed on the coil component; in addition, the blue fiber was noted to be broken.It was observed that the embolic coil remains attached to the resistance heating (rh) coil.There were some residues of dried blood observed inside the introducer.No other damages were noted.A review of manufacturing documentation associated with this lot (30704820) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.Even though the issue documented in the complaint regarding a resistance / friction was not able to be evaluated since a functional analysis has to be performed.The severely stretched condition noted in the coil confirm both allegations since this condition may be the result of the difficulties experienced during the procedure.On 16-nov-2022, additional information was received.The information indicated that there was no resistance between the guidewire and the microcatheter when the target site was being accessed.There were no kinks on the microcatheter that could have contributed to the reported issue.The same microcatheter was used with a competitor coil to complete the procedure.The information indicated that the complaint coil was purposefully detached.There was no blood flow restriction / reduction as a result of the reported issue.The complaint device was returned for evaluation and analysis on 29-nov-2022.The investigation finding is documented below.Investigation summary: a non-sterile 4mm x 8cm galaxy g3 xsft coil was received contained in the decontamination pouch.Visual inspection was performed.The embolic coil was observed to be severely stretched and entangled with the rest of the complaint device.No other damages were observed.Further inspection was performed under microscopic magnification.Under magnification, it was observed that the embolic coil is still attached to the resistance heating (rh) coil.Some residues of biological material were observed inside the introducer.The distal outer sheath had not softened, indicating that the rh coil had not been heated and the detachment process had not been initiated.The blue fiber (stretch resistance fiber) was also noted to be broken due to the severity of the stretching.These observed conditions are consistent with the damages seen in the photos included in the complaint.Coil stretching is a known potential issue associated with the use of this device.The instructions for use (ifu) provides proper handling instructions for the device to prevent such issue from occurring.It is possible that force may have inadvertently been applied during the coil advancement in an attempt to overcome the resistance, which resulted in the coil stretching.It is possible that the continuous flush during the procedure had not been adequate; without an adequate flush, issues such as resistance between the coil and the introducer can arise.It is also possible that the introducer tip and microcatheter hub were misaligned; however, a conclusive cause cannot be determined.The event reported that there was friction between the microcatheter and the coil, and that the coil became stretched can be confirmed based on the appearance of the coil component.With the amount of information available at this time, there is no indication that the issue reported in the complaint results from a defect inherently related to the device.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint were identified.As part of the cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.It should be noted that product failure could be caused by multiple factors.The instructions for use (ifu) does contain the following recommendations: ¿ do not fasten the rhv valve too tightly around the introducer sheath since excessive pressure may cause damage to the introducer sheath and/or the microcoil as it is advanced into the infusion microcatheter.Additionally, if the introducer tip and microcatheter hub are misaligned, damage may occur to the microcoil as it passes through this transition.¿ if unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.